Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Jackson, KY

June 25, 2002Knott County, Letcher County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 25, 2002, 6:18 PM EDT for Knott County, Letcher County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2002, 6:18 PM EDT (22:18 UTC)
Expired
Jun 25, 2002, 7:00 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Knott County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 252218
SVRJKL
KYC119-133-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOTT COUNTY
  LETCHER COUNTY

* UNTIL 700 PM EDT

* AT 617 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  ERMINE...OR NEAR WHITESBURG...MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROWN AROUND 625 PM EDT.
  VAN AROUND 630 PM EDT.
  TILLIE AROUND 635 PM EDT.
  ISOM AROUND 640 PM EDT.
  AMELIA AROUND 645 PM EDT.

* OTHER LOCATIONS IN THE WARNING INCLUDE FLEMING-NEON...HINDMAN...
  JENKINS AND MCROBERTS

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.

AT 610 PM EDT...STATE POLICE REPORTED TREES DOWN AND POWER OUTAGES 
IN MAYKING AND SECO. 

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3696 8287 3720 8257 3740 8298 3722 8318

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:20 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 3:20 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT TUE JUN 25 2002

MODELS IN GENERAL AGREEMENT AND SEE LITTLE REASON TO DISAGREE. HAVE
KEPT THE DATABASE INTACT WITH ONLY MINOR ADJUSTMENTS IN THE NEAR
TERM USING MESOETA.

CONVECTIVE DEVELOPMENT LIKELY FORMED ALONG PRE-EXISTENT OUTFLOW
BOUNDARIES. WITH WEAK FLOW THESE CONTINUE TO DEVELOP AND PRODUCE
ADDITIONAL OUTFLOWS. THIS WILL LIKELY BE THE RULE FOR THE NEXT
SEVERAL DAYS.

GIVEN THE COORDINATION OF NDFD HAVE ONLY MADE COSMETIC CHANGES TO
MELD THE GRIDS.

.JKL...NONE.

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:47 PM EDTTornado WarningJKLFloyd, Knott28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.